Very few people have serious side effects from Cenobamate. It is important to be aware of possible reactions and what to do if they happen.
- Read the package insert for more information
- Talk to your Pharmacist to better understand this medication
- Call your provider's office right away if any of these problems occur
Suicidal thoughts and behavior: In 2008, the Food and Drug Administration (FDA) reviewed data from drug studies that showed a possible relationship between many seizure medicines and suicidal thoughts and behavior. Together, these thoughts and behavior are called suicidality. According to FDA’s Alert, among the patients with epilepsy in these drug studies, more had symptoms of suicidality than people taking a placebo or inactive substance – 3.5 of 1,000 people taking a seizure medicine had suicidality compared to 1 of 1,000 people taking a placebo. This type of behavior was found consistent with people taking Cenobamate during the clinical study.
DRESS/Multiorgan hypersensitivity: This is a allergic reaction that may be delayed, meaning it might not happen right away. It can be severe. Common symptoms are fever, rash, swelling of lymph nodes. It can also affect other body organs. Although rare, this was reported in patients taking cenobamate. This seems to be more likely in patients who increased their dose too quickly. This is why it is very important to follow dosing directions from your provider and pharmacy.
QT Shortening: This is a rare heart condition that causes a disruption in your hearts normal rhythm, and can cause symptoms of dizziness and fainting. This condition is diagnosed by doing an electrocardiogram (EKG). Cenobamate does not cause this condition, but may problems in patients who have this condition already. People that have Familial Short QT syndrome should not be treated with cenobamate. Patients with heart conditions should discuss this with their provider.
Withdrawal of Antiepileptic drugs: Cenobamate like all other antiepileptic drugs should be withdrawn gradually because it can potentially increase the frequency of seizure occurrence and status epilepticus. Immediate withdrawal can be done if a person is experiencing serious adverse events.
- Contact your health care provider before stopping any seizure medicine. This could possibly lead to worsening of seizure and mood.